MAUDE Adverse Event Report: ARTHREX, INC. 2.5MM DRILL BIT, CALIBRATED; BIT, DRILL

ARTHREX, INC. 2.5MM DRILL BIT, CALIBRATED; BIT, DRILL
Catalog Number AR-8943-42
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.No device malfunction can be identified.At this time, it cannot be determined how the device may have caused or contributed to the incident.An evaluation of the device cannot be performed as the device was discarded by the facility.Additional information has been requested but not made available.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.Device history record review revealed nothing relevant to this event.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during a talonavicular fusion procedure, the surgeon drilled the first locking hole and then drilled the second locking hole.There is a possibility that the second locking hole was in trajectory of the k-wire holding arthrodesis site together.The surgeon had a bit of difficulty using the 2.5 mm drill bit on the second hole, but eventually plunged through what he thought was the far cortex.Depth gauge was difficult to place through the medial hole (second locking hole drilled) but eventually got depth.Two locking screws were placed, followed by two non-locking screws.The bio was stabilized by the locking guide which made the breakage very suspect and unnoticed until fluoro was used for the final image.Case was finished as booked, although the 2 cm piece of 2.5 mm drill bit is now in the cuboid and possibly the subtalar joint.The rep is not sure if patient will need a second surgery and will be following up with the surgeon.

Brand Name
2.5MM DRILL BIT, CALIBRATED
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6731383
Report Number1220246-2017-00283
Device Sequence Number1371939
Product Code HTW
UDI-Device Identifier00888867052499
UDI-Public00888867052499
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8943-42
Device Lot Number10084406
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2017
Initial Report FDA Received Date07/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;